Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2009, 10:44 AM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2009, 10:44 AM CDT (15:44 UTC)
- Expired
- Apr 2, 2009, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 11:20 AM CDT | TSTM WND DMG | 10 W Charleston, MS | AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF CHARLESTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 021544
SVRMEG
MSC027-119-135-021630-
/O.NEW.KMEG.SV.W.0007.090402T1544Z-090402T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 1130 AM CDT
* AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF DUBLIN...OR 6 MILES EAST OF SHELBY...AND MOVING
NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUTWILER...WEBB...SUMNER...VANCE...PAYNES...CHARLESTON...LAMBERT...
BELEN...MARKS...CROWDER AND DARLING. THIS WARNING ALSO INCLUDES
GRASSY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3381 9045 3398 9045 3399 9066 3410 9066
3448 9025 3436 9019 3431 9019 3428 9016
3422 9013 3416 9013 3416 9010 3382 8994
3382 8997 3380 8998
TIME...MOT...LOC 1544Z 224DEG 42KT 3396 9066
$$1 follow-up statement
000
WWUS54 KMEG 021609
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT THU APR 2 2009
MSC027-119-135-021630-
/O.CON.KMEG.SV.W.0007.000000T0000Z-090402T1630Z/
COAHOMA MS-QUITMAN MS-TALLAHATCHIE MS-
1109 AM CDT THU APR 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR TALLAHATCHIE...QUITMAN AND SOUTHEASTERN COAHOMA COUNTIES...
AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SUMNER...OR 14 MILES NORTHEAST OF DREW...MOVING
NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIKOMA...DISTALL...TIPPO...BRAZIL...STOVER...EFFIE...LONGSTREET...
VANCE...SABINO...WAVERLY...BARKSDALE...DENTON...LEVERETT...PAYNES...
CASCILLA...BELEN...LAMBERT...WEST MARKS...CHARLESTON...ESSEX...
HINCHCLIFF...RIVERVIEW...MARKS...FALCON...DARLING AND CROWDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR NORTHERN MISSISSIPPI AND SOUTHWEST TENNESSEE.
&&
LAT...LON 3381 9045 3398 9045 3399 9066 3410 9066
3448 9025 3436 9019 3431 9019 3428 9016
3422 9013 3416 9013 3416 9010 3382 8994
3382 8997 3380 8998
TIME...MOT...LOC 1608Z 232DEG 39KT 3399 9039
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:44 AM CDT, 1 hour earlier.
Area forecast discussion, Apr 2, 9:44 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 944 AM CDT THU APR 2 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS SOUTHERN AND CENTRAL ARKANSAS. COULD BE A HAIL THREAT WITH THESE THUNDERSTORMS BUT THE STORMS HAVE SHOWN A WEAKENING TREND AS THEY APPROACH THE FORECAST AREA. SURFACE LOW HAS DEVELOPED OVER SOUTH CENTRAL LOUISIANA WITH WARM FRONT EXTENDING EAST ACROSS THE GULF COAST. IT APPEARS THAT MAIN SEVERE THREAT FOR TODAY WILL BE SOUTH OF THIS WARM FRONT AS IT MOVES NORTH THIS AFTERNOON. EXTENSIVE CLOUD COVER OVER THE REGION HAS KEPT TEMPERATURES FROM WARMING MUCH SO WILL UPDATE FORECAST TO LOWER HIGH TEMPERATURES FOR THIS AFTERNOON. ARS && .PREV DISCUSSION... /ISSUED 635 AM CDT THU APR 2 2009/ DISCUSSION... UPDATE FOR AVIATION DISCUSSION. PREV DISCUSSION... /ISSUED 420 AM CDT THU APR 2 2009/ DISCUSSION... SEVERE WEATHER THREAT IS THE PRIMARY FORECAST CONCERN THIS MORNING AS A SURFACE LOW PRESSURE SYSTEM ACROSS NORTH TEXAS MOVES EAST ACROSS THE AREA LATER TODAY. CLOUDS ARE CONTINUING TO INCREASE ACROSS THE MIDSOUTH THIS MORNING AS HIGH CLOUDS FROM THE NORTH AND LOW STRATUS CLOUDS FROM THE SOUTH MOVE INTO THE AREA. SOUTHERLY FLOW IS SLOWLY DEVELOPING BUT THE JUICY AIR WITH GREATER THAN 60 DEGREE DEWPOINTS REMAINS ALONG THE INTERSTATE 20 CORRIDOR. THIS MOISTURE WILL CONTINUE TO WORK ITS WAY INTO PORTIONS OF THE AREA ESPECIALLY NORTHEAST MISSISSIPPI TODAY. SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL ARKANSAS BY MIDDAY AS SHOWERS AND THUNDERSTORMS BEGIN TO MOVE INTO THE FORECAST AREA. THERE STILL REMAINS SOME UNCERTAINTY JUST HOW FAR NORTH THE DEEPEST MOISTURE AND GREATEST INSTABILITY WILL REACH ACROSS THE FORECAST AREA. REGARDLESS...THINK NORTH MISSISSIPPI WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER TODAY SO WILL KEEP THIS AREA MENTIONED IN THE MODERATE RISK. SURFACE BASED CAPES ARE STILL IN THE 1000 TO 1500 J/KG RANGE WITH LIFTED INDICES BETWEEN -3 AND -7. COMBINED THIS WITH STRONG UPPER LEVEL WINDS...STEEP LAPSE RATES...AND DEEP LAYER SHEAR...THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. ELSEWHERE ACROSS EASTERN ARKANSAS...WEST TENNESSEE...AND THE MISSOURI BOOTHEEL...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. OBVIOUSLY...MUCH DEPENDS ON THE EXACT TRACK OF THE SURFACE LOW...BUT AT THIS TIME THINK MOST OF THESE STORMS SHOULD BE ELEVATED WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THIS LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OF THE MIDSOUTH TONIGHT AS COOLER AND DRIER AIR MOVE INTO THE AREA. THERE MAY BE A FEW SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS NORTHEAST SECTIONS OF THE FORECAST AREA THIS EVENING...BUT THINK MOST OF THESE SHOULD EXIT THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON FRIDAY ALLOWING MOSTLY SUNNY SKIES TO DEVELOP WITH BELOW NORMAL TEMPERATURES EXPECTED FOR HIGHS. DRY BUT WARMER CONDITIONS CAN BE EXPECTED ON SATURDAY AS THE SURFACE HIGH MOVES EAST AND SOUTHERLY FLOW INCREASES. THE NEXT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS AND INTO THE MID MISSISSIPPI RIVER VALLEY BY SATURDAY NIGHT. CLOUDS WILL INCREASE DURING THIS TIME FRAME AS A TRAILING COLD FRONT APPROACHES THE AREA. THIS SYSTEM HAS SPED UP IN TIMING SO HAVE ADJUSTED POPS AND CLOUDS ACCORDINGLY. STRONG TO SEVERE THUNDERSTORMS LOOK UNLIKELY ON SUNDAY AT THIS POINT BUT CONCERN NOW TURNS TO THE POSSIBILITY OF FREEZING TEMPERATURES BEHIND THIS COLD FRONT. DEEP UPPER TROUGH WILL REMAIN OVER THE AREA SUNDAY NIGHT AND MONDAY WHICH WILL KEEP CLOUDS AND A FEW SHOWERS OVER THE AREA. THIS WILL PROBABLY KEEP TEMPERATURES ABOVE FREEZING MONDAY MORNING BUT TEMPERATURES WILL STILL BE WELL BELOW NORMAL DURING THIS TIME FRAME. THINK ONCE THIS TROUGH SHIFTS EAST...COLD HIGH PRESSURE WILL BUILD OVER THE AREA AND INCREASE THE RISK FOR AN AREA WIDE FREEZE TUESDAY MORNING. DRY AND COOL CONDITIONS WILL CONTINUE ON TUESDAY AS HIGH PRESSURE DOMINATES THE WEATHER OVER THE AREA. ANOTHER SURFACE LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON WEDNESDAY AND MAKE ITS WAY TOWARDS THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT AND INTO THURSDAY AS THE NEXT SYSTEM MOVES THROUGH THE MIDSOUTH. KNS AVIATION... 12Z TAF CYCLE LOW CLOUDS WILL CONTINUE TO SURGE NORTHWEST ACROSS THE REMAINDER OF MS INTO NE AR AND W TN THROUGH EARLY MORNING. EXPECT CEILINGS TO LOWER TO MVFR AND IFR BY 15Z AT ALL TAF SITES. SHOWERS AND STRONG THUNDERSTORMS EXPECTED TO AFFECT ALL SITES COMMENCING AROUND 17Z ESPECIALLY NEAR KMEM AND KJBR. WINDS BECOME VERY STRONG AND GUSTY FOR A PERIOD AFTER FRONTAL PASSAGE ROUGHLY FROM 00-06Z. AC && .PRELIMINARY POINT TEMPS/POPS... MEM 67 47 62 49 / 100 50 0 0 MKL 68 46 60 39 / 100 90 10 0 JBR 60 45 61 41 / 100 50 10 0 TUP 69 49 65 43 / 90 60 0 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 2, 4:33 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 433 AM CDT THU APR 2 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 433 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY ACROSS AREAS ALONG AND SOUTH OF A LINE FROM CLARKSDALE MS...TO HOLLY SPRINGS MS...TO CORINTH MS AS A STRONG SURFACE LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE BEST TIME FRAME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 12 PM TO 7 PM CDT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TO THE NORTH OF THE MODERATE RISK AREA...ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG WINDS WILL ALSO DEVELOP TONIGHT OVER MUCH OF THE REGION AND A WIND ADVISORY MAY BECOME NECESSARY. SUSTAINED WINDS AROUND 20 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH. FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TODAY IN SUPPORT OF SEVERE WEATHER OPERATIONS. KNS
In the hours before
Special weather statement, Apr 2, 10:16 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1016 AM CDT THU APR 2 2009 ARZ058-MSZ010-021545- PHILLIPS AR-COAHOMA MS- 1016 AM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS... CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 9 MILES SOUTHWEST OF CRUMROD AT 1016 AM CDT...MOVING NORTHEAST AT 60 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR ELAINE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DESOTO LAKE AND HORSESHOE LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:25 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie | 50 min |
| Apr 2, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Quitman, Tate, Tunica | 39 min |
| Apr 2, 12:13 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Panola, Union | 47 min |
| Apr 2, 1:39 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 51 min |
| Apr 2, 1:47 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 58 min |
| Apr 2, 1:56 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Monroe, Pontotoc | 3 hr |
| Apr 2, 2:20 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 31 min |
| Apr 2, 2:34 PM CDT | Flash Flood Warning | MEG | Tishomingo | 3 hr |
| Apr 2, 3:05 PM CDT | Wind Advisory | MEG | Alcorn, Benton, Coahoma, DeSoto, Lafayette, Marshall and 8 more | 10 hr |
| Apr 2, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.